Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 37, NWS Blacksburg, VA

June 13, 1997Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 1997, 6:57 PM EDT for Tazewell County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 6:57 PM EDT (22:57 UTC)
Expired
Jun 13, 1997, 7:45 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 132300
SVRRNK
VAC185-132345-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT FRI JUN 13 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...TAZEWELL COUNTY
 
AT 657 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 40 MILES WEST OF BLUEFIELD OR 5 MILES WEST NORTHWEST
OF GLEN BURKE MOVING EAST SOUTHEAST AT 20 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 RAVEN                           AROUND 710 PM EDT
 JEWELL RIDGE                    AROUND 715 PM EDT
 BANDY                           AROUND 730 PM EDT
 AMONATE                         AROUND 740 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:03 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 13, 2:03 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT FRI JUN 13 1997

RECOMMENDATIONS...
NONE.

DISCUSSION...
WELL... TS DVLPMT OCCURRING NORTHRN FRINGES OF OUR CWA SO FAR. AM
BGNG TO HAVE DOUBTS THAT WE'LL SEE TOO MUCH IN THE WAY OF TS
ACTIVITY THIS AFTN ELSEWHERE IN LIGHT OF THE WV SAT IMAGERY. MSTR
AVLBL CONFINED TO LWR LAYERS AND ANY STORM DVLPG SHUD BE NON-SVR
PULSE TYPE.

MDLS SIMILAR IN TAKING SRN STRM S/W ACROSS AREA DURG SAT. NGM STRNGR
IN FORCING FRONTAL SYSTEM SOUTH OF AREA, BUT EVEN ETA DRIVES IT ACRS
N CAROLINA BY SUN AM.  SO... FCST OF INCRG CLDS/GUD CHC TS/SHRA ACRS
AREA ON SAT LOOKS LIKE BEST BET. MAY SEE MSTLY CLDY CNDNS OVER WRN
CWA SAT AM ... DEPENDING ON AMTS OF CNVCTV DEBRIS AVAILABLE FM IL/KY
MCS. PRTL CLRG NRN SCTNS SAT NITE / CONTD CHC SHRA/TS OVER SRN PART
AREA SUN NGT / AND THEN PT CLDY SUN W/LITTLE/NO CHC PCPN WOULD BE MY
CALL.

ROA 63/77/59/75 3630
LYH 64/79/60/76 3640
DAN 66/80/62/79 4740
BLF 58/74/57/73 5820

MG

In the hours before

Special weather statement, Jun 13, 6:51 PM EDT, 6 minutes before
NCZ001>003-018>020-140455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH CAROLINA INCLUDING
THE NORTHWEST MOUNTAINS AND FOOTHILLS EFFECTIVE UNTIL 1 AM EDT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...ASHE...
ALLEGHANY...SURRY...WATAUGA...WILKES AND YADKIN.  SOME LARGER
CITIES AND TOWNS INCLUDED ARE BOONE...DOBSON AND WILKESBORO.

AT 650 PM...A COMPLEX OF FAST MOVING THUNDERSTORMS WAS TRACKING
ACROSS EASTERN TENNESSEE.  THESE THUNDERSTORMS HAVE A HISTORY OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.  THE FIRST THUNDERSTORMS
FROM THIS COMPLEX WILL NOT REACH NORTHWEST NORTH CAROLINA UNTIL
AFTER 8 PM.

HOWEVER...RESIDENTS SHOULD REMAIN ALERT FOR THE DEVELOPMENT OF
THUNDERSTORMS AHEAD OF THE MAIN AREA.  CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO FORM AS STRONG LOW LEVEL WINDS INTERACT
WITH THE WARM...HUMID AIR AT THE SURFACE.

STAY ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING.  IF SEVERE
WEATHER THREATENS YOUR AREA...MOVE TO THE INTERIOR OF A STURDY
BUJILDING AS QUICKLY AS POSSIBLE.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE
MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION OR POSSIBLE
WARNINGS.

DESROSIERS
Special weather statement, Jun 13, 6:53 PM EDT, 4 minutes before
NCZ001>003-018>020-140455-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH CAROLINA INCLUDING
THE NORTHWEST MOUNTAINS AND FOOTHILLS EFFECTIVE UNTIL 1200 MIDNIGHT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...ASHE...
ALLEGHANY...SURRY...WATAUGA...WILKES AND YADKIN.  SOME LARGER
CITIES AND TOWNS INCLUDED ARE BOONE...DOBSON AND WILKESBORO.

AT 650 PM...A COMPLEX OF FAST MOVING THUNDERSTORMS WAS TRACKING
ACROSS EASTERN TENNESSEE.  THESE THUNDERSTORMS HAVE A HISTORY OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.  THE FIRST THUNDERSTORMS
FROM THIS COMPLEX WILL NOT REACH NORTHWEST NORTH CAROLINA UNTIL
AFTER 8 PM.

HOWEVER...RESIDENTS SHOULD REMAIN ALERT FOR THE DEVELOPMENT OF
THUNDERSTORMS AHEAD OF THE MAIN AREA.  CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO FORM AS STRONG LOW LEVEL WINDS INTERACT
WITH THE WARM...HUMID AIR AT THE SURFACE.

STAY ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING.  IF SEVERE
WEATHER THREATENS YOUR AREA...TMOVE TO THE INTERIOR OF A STURDY
BUILDING AS QUICKLY AS POSSIBLE.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE
MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION OR POSSIBLE
WARNINGS.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.